65.9K members
1.2M posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Why does tamoxifen affect your periods?

12 REPLIES 12
riversidedawn
Member

Re: Why does tamoxifen affect your periods?

I was diagnosed sept 14, period stopped after first chemo oct 14. Had 14 sessions of chemo reconstruction, rads, tamoxifen, switched to zoladex and anastrazole as didn't get on with tam. Came off that after 3 months as unbearable side effects (I'm 49 with 11and 14 year old kids and didn't want them have memories of a miserable mummy), last meds July this year - period returned in sept. Saw surgeon and onc today who are not overly worried as had mastectomy, chemo, rads and a year of hormones, so will see how it goes.
alimoo
Member

Re: Why does tamoxifen affect your periods?

I've only just come across this site and reading the comments has been helpful so thanks to all.  I finished treatment 3 years ago (no chemo just radio)  so have been taking Tamoxifen for a little over 3 years.  My period stopped completely exactly 1 year ago, having been a bit intermittent for the previous 2 years. Yesterday, it began again and I have been wondering what has changed and whether there's a problem but am now relieved to find out from your comments that it is completely normal, if a bit of a pain!

Arl
Member

Re: Why does tamoxifen affect your periods?

Seeing all your posts about your periods coming back while on tamoxifen has eased my mind now, I had in my head that something was wrong, my period stopped on the 4th chemo and stopped for about 3 years, came back for about 4 or 5 months then stopped again, think it's about 3 months now, but the strangest thing now is the flushes have seemed to have stopped, does this mean the tamoxifen isn't working? Not that I'm complaining, especially considering what we are like at the beginning. I've got another few years left taking the tamoxifen. So glad this forum is available it's so useful and puts your mind at rest at times, especially when we don't have many people we can talk to about this.x
analauraps
Member

Re: Why does tamoxifen affect your periods?

Hello Boo,...

 

I know it's been several years since you post the question on this forum, but I was looking for similar information as you.

I've been on tamoxifen for a year now after chemo and radio therapies last year.

Today I got my first period back (haven't seen it since march 7 2015).

I also wonder about the future posibility of having another baby. I have a 3 year old. I am 38.

Did you get yours answers? Did you have another baby?

 

Hope you are great, healthy and happy!.

 

Ana.

Guest user
Not applicable

Re: Why does tamoxifen affect your periods?

Hiya - my periods stopped during chemo, then came back after about four months on tamoxifen. I discussed this with my onc, and the reason is - tamoxifen does not stop your body from producing oestregen - but it stops the oestregen from being able to bind with cancer cells, and thus being able to feed them. Her explanation was that taking tamox was not a positive for early menopause, though it obviously does affect some women that way. Recent research has seemed to show that keeping on with periods is not the problem that it was thought it might be previously, and can in fact be a good thing as it will protect us from osteoporosis and all the other fun things that come with menopause. It is also, obviously, fabulous news if you are wanting a baby post treatment. I now have a new onc, and I ran the same questions past him - with the same answers. A while back they thought it preferable if your periods stopped during chemo and didn't return, now the school of thought has changed. For me, at 43, I'd honestly have been quite happy if they never came back ..... but on the other hand, no hot flushes/osteoporosis for now.

Another useful thing my onc said was that periods could become very much like at teenagers - short/long, heavy/light, four weekly then disappearing for a few months, then coming back within a couple of weeks of each other - in short, be prepared. Martini time, anytime, any place, any where. Oh, joy. xxx
Guest user
Not applicable

Re: Why does tamoxifen affect your periods?

In case my experience is at all useful... I didn't have chemotherapy but did have two years of Zoladex and Tamoxifen combined. After continuing with just Tamoxifen, it took about ten months for my period to return. The first one was heavy, the second very heavy indeed and then they were regular for about six months - neither light nor heavy if you know what I mean. Then (and I was having a very stressful time for family reasons), I stopped having periods and didn't have one for over a year. I was, I think, ovulating throughout - and it felt like continual ovulation. I came off Tamoxifen about three months ago (six months short of the five year mark). About six weeks ago I started a very light period that turned into a heavy one. I then seemed to continue with a very light period until about a week ago when I got an extraordinarly heavy one. I haven't gone to see my doctor because I'm pretty certain it's just my system is having a really good clear out. Incidentally, I had blood tests about five months ago to check my menopausal levels. According to my doctor they didn't indicate that I was in the menopause (and she was right as subsequent events have shown). I do feel for you - I remember the hormonal feelings you are having...
Sam_BCC
Member

Re: Why does tamoxifen affect your periods?

Hi Boo

I’m sorry to hear that you are having a pretty tough time at the moment. I’m sure the users of this site will be along to support you soon.

In the meantime maybe you would like to talk to these questions through with a member of our helpline staff who are there to offer emotional support as well as practical information. The free phone number is 0808 800 600 and the lines are open Monday to Friday 9.00 to 5.00 and Saturday 9.00 to 2.00.

Best wishes Sam, BCC Facilitator

Boo
Member

Re: Why does tamoxifen affect your periods?

I suppose I should add, I am also fed up feeling like I have really bad PMT on and off for several days to a week or more at a time, sometimes I get a period to correlate with feeling like this, and other times it just wears off and no period comes. I just struggle with feeling terribly hormonal, I think my husband does too. It is easier to cope with when you know why you have PMT, and know when to expect it, but when there is no rhyme or reason for it it does make you feel like you are loosing your mind. Is tamoxifen to blame? Perhaps I would have had these problems if all this had not happened.
Boo
x

Boo
Member

Re: Why does tamoxifen affect your periods?

This obviously is a difficult question, I think I will have to ask my Onc when I next see him. I was post menopausal but that was because of the chemo. My periods came back on tamoxifen. Everyone says tamoxifen can effect your periods, by either stopping them, making them irregular but I just wanted to know why/ how this drug does this. Does it stop you from ovulating from time to time? Hence irregular periods, does it stop ovulation all together? Does it stop your womb lining building up, hence the light periods some have on it. I would just like to know what my poor body is doing.
Boo
x

TotallyConfuse
Member

Re: Why does tamoxifen affect your periods?

I also understand it does block oestrogen and I assumed women go into an early menopause?
sarahlousie
Member

Re: Why does tamoxifen affect your periods?

Hi Boo,
The way I understand it is that Tamoxifen blocks the estrogen receptors on the cancer cells and stops them from feeding on the hormone, and is a very effective drug at stopping the cancers cells, also is good at stopping any reocurrence, I was put into early menopause with the chemo (age 43) and have not had a period since April 2011, finished chemo in July 2011 did mx and rads and still on herceptin/tamoxifen as of September last year. Bumping this up for you in the hope someone with a bit more information comes on for you. love and light sarahlouise xx
Boo
Member

Re: Why does tamoxifen affect your periods?

Are there any tamoxifen experts out there????
Anyone have similar experiences?
Boo
x

Boo
Member

Why does tamoxifen affect your periods?

Hi All, I have been on tamoxifen for almost 3 years, following chemo. I am 33 years old, periods stopped towards the end of chemo and didn't return until 10 months later, this period was very very heavy. I then went on Zoladex for a year or so, and periods stayed away for another year. They returned this January. The first two were very painful and very heavy, and 71 days apart. The third period came day 35 and was very painless, very light and very short. The fourth was a 30 day cycle and somewhere between the light and the heavy one, more normal I would say and then the latest, again 30 day cycle is very light, painless.
I know that irregular, light periods are common on tamoxifen but don't know what it is about tamoxifen that causes this, does anyone know? I have a 5 year old child and have a history before BC of annovulatory cycles, and I would say from experience that the light painless periods are typical of those when you don't ovulate. This confuses me as I know that tamoxifen can be used to stimuate your ovaries to produce eggs.
I am intersted to understand more about what is going on with my cycles as I am considering the possibility of trying to have another baby, either after the 5 years on tamoxifen or come off it early. I am a little concerned that if I am not ovulating then I won't be able to get pregnant, or am I ovulating but tamoxifen makes the period light because it does something to the womb lining? Or does tamoxifen stop ovulation in some women and this can return once you stop?
Any advice, views welcome
Boo xx